News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Cardiology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Cardiology Answers List

Forum Name: Cardiology Symptoms

Question: Vibrating sensation in chest


 CraigH - Mon Nov 22, 2004 12:55 am

Dear Doctor,
I am a 38 yo white male with a family history of heart disease (Dad died of CAD at 42, maternal Grandmother had 1st heart attach at 52). I was diagnosed with CAD in June and had angioplasty & 4 stents (Cordis drug eluding type) for 2 blockages each in my LAD & RCA. I suffered a complication, my artery was perforated during the proceedure and a pericardial effussion started, leading to cardiac tamponade and near death. An emergencey Pericardiocentisis followed along with days in the ICU with a drain in my chest, then several months of steroids to shrink the effussion. Follow up echoes show the effussion to be gome and no damage to my heart.

Yesterday I had an odd experience; I was awoken from sleep with a rapid heart beat (100 BPM) and an odd vibrating sensation in my chest. It felt as though an electrical charge was in my chest, like a motor was running perhaps. It stopped abruptly, like someone had shut a switch off, then started back up again. I had the same thing happen later in the day while I was nodding off to sleep in the afternoon. I also felt some palpitations during the events.

Have you ever encountered these types of symptoms before? If so, what might have caused it? My cardiologist is booked untill next week and I would appreciate any insight you might have on the matter in the meantime. Would it be wise to seek emergency care if this happens again?

Thank you for your help,
Craig
 Dr. Yasser Mokhtar - Mon Nov 22, 2004 12:18 pm

User avatar Dear Craig,

With the atenolol, fast heart rate should be controlled, so most probably, the rate that you have is slower than it ought to be and this is a good thing.

Causes of arrhythmias can be various, but i think that it is most probably related to the pericardial disease that you had in the past. Have you been having any other new symptoms like shortness of breath or dizziness unrelated to the fast heart rate events?

i think you should be asking your doctor whether or not you should be increasing the atenolol dose even before you see him and see whether or not this alone will help control these episodes.

In my opinion, you have to have blood work to make sure that your electrolytes are within normal limits especially if you have been having any recent vomiting or diarrhea. Thyroid function tests are not unreasonable in these circumstances. An echocardiogram, a holter or an event monitor also most probably are going to be considered.

If during the event you start experiencing dizziness, or a feeling that you are going to faint or near blackening out, you should seek emergency medical attention immediately, because this means that there is not enough blood going to your brain and this means to your heart as well.

Thank you very much for using our website http://doctorslounge.com and i hope that this information helped.

Yasser Mokhtar, M.D.
 CraigH - Mon Nov 22, 2004 2:33 pm

Thank you for your reply Doctor,

The night previous to this incident I consumed a pretty good amount of wine before, during and after dinner, I was somewhat intoxicated when I went to bed. Perhaps this had some influence on the incident?

I have had palpitations many times before (wore a holter monitor for 24 hrs 7 weeks ago, told results were 'fine'), but I have never had this 'buzzing' or vibrating sensation before. I have also had bouts of dizziness, but without any other symptoms. I did not have them today at all. I did have diarrhea on the day I had the occurance, and for several days that week (I came home from a european vacation with a GI bug, i'm now on antibiotics for).

I have had two thallium stress tests in the past two months at two dfferent facilities results of both were negative.

The buzzing sensation scared me, i just put a call in to my cardiologist to see if he would reccommend increasing my atenolol from 25 mg am & pm until I see him.
 Dr. Yasser Mokhtar - Mon Nov 22, 2004 3:35 pm

User avatar Dear Craig,

Thank you very much for the update.

Drinking alcohol is not the right thing after all the history that you gave. My advice is to quit now. i did not even think of mentioning alcohol and/or smoking because i thought they were out of the question because of your medical history.

Diarrhea can lead to low potassium so, it is not a bad idea to go ahead and check your potassium level.

i don't think that you have to worry about the stents being blocked at this point because of the 2 negative stress thalium tests that you had because this was a short while ago.

Thank you very much for using our website http://doctorslounge.com and i hope that this information helped.

Yasser Mokhtar, M.D.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here